MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred while operating the magnetom area mr system.The user reported that the patient table did not dock onto the mr system while a heavy patient was on the patient table.The radiographer assumed that the patient table was not in home position and pulled the tabletop to bring it to the home position.While pulling the tabletop, the radiographer injured their shoulder.The radiographer is under treatment by a physio and general practitioner as their symptoms worsened over the first month.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens completed the investigation of the reported event.Per the complaint report it was stated the mobile table does not dock intermittently and that the table moves at the home position.A siemens customer service engineer (cse) was dispatched to the customer site for extensive trouble shooting of the affected mobile patient table.The cse found table components that were malfunctioning and exchanged them.However, none of the exchanged, malfunctioning components caused the locking of the tabletop and did not cause the table to not move unexpectedly as the radiographer tried to move the tabletop and injuring themselves in the process.The analysis of the save log did not identify an error message for the patient table regarding the described event.Based on the information of the workflow and the results of the trouble shooting on site, as well as the data and pictures provided, siemens cannot determine the root cause for this incident with absolute certainty.However, based on the available information, the most likely scenario is that the tabletop became locked.Usually, the movable tabletop lies on top of the patient table centrally, which is defined as the home position.Under certain circumstances the tabletop may move off center to the head end where the patient table is docked to the mri system.If the tabletop exceeds a certain distance towards the head end, it may move beyond the s12 (head end) and becomes blocked because once the tabletop is beyond the s12, the tabletop is locked and cannot be moved back to home position.As a result, the patient table becomes inoperable.Unlocking the patient table typically requires an on-site visit by a cse to bring the tabletop back in the correct position.A tabletop typically moves out of the central placement when the mobile table is pushed against the docking mechanism of the mri system with a certain momentum (inertia of mass).A misplaced tabletop will be corrected by the mri system automatically after successful docking by driving a reference, which typically takes between 10 and 20 seconds.After driving a reference, the tabletop is back in home position and the system is ready for operation.It is possible to interrupt the reference driving by undocking the table from the mri system before the reference driving has finished.In this case the tabletop is not brought back to the home position and is off center.In this case, the patient table could not be docked onto the mri system, so no log entry was generated.Based on the description of events the radiographer wanted to move the tabletop manually toward the centered position, assuming they would be able to dock the patient table.It is speculated that the tabletop, however, was moved beyond the s12 and was therefore blocked from being pulled back manually into the home position.It is conceivable that the radiographer was surprised that the table did not move, injuring themselves in the process because they could not perform the movement as they had planned to.Since a heavy patient was positioned on the patient table it is likely that the radiographer wanted to apply more force to move the tabletop manually which would put greater force on their body when the locked tabletop did not move.Regarding the defective components it was stated that the s50 had malfunctioned.The s50 is responsible for the docking mechanism from the patient table to the mri system.If the s50 is not adjusted properly the switching of the docking paddles is compromised and the table cannot be docked.Only if the tabletop is in home position the s50 switches.A malfunctioning s50 could explain the complained intermitted docking issues.Additionally, the left docking hook on the system was also found to be malfunctioning as well, as it was found pointing downwards.During the docking process the hooks connect to the table first then lock the table in place by lowering down.With a hook already pointing down it is assumed that this hindered the table from docking in the first place.The function of the s12, which siemens suspects locked the tabletop of the affected table and prevented the tabletop from moving, is to lock the tabletop in the home position when the patient table is undocked.If there are problems with the home position of the tabletop, the s12 can be seen as the cause of these issues.The function of the s12, holding the tabletop in home position, has no relation to the function of the s50, which is responsible for the mechanism of docking and undocking of the patient table.Therefore, a malfunctioning s50 does not impact the function of the s12.There is a mechanism in place which generally prevents the tabletop to move too much off center to the front end and, therefore, prevents that the tabletop moving beyond the s12 and becoming locked by the s12 in the process.This mechanism does not work properly if the patient table is docked and undocked with too much force resulting in the tabletop being pushed off center.When this occurs, the system is not allowed to drive a reference after the patient table was docked to bring back the tabletop into the home position.Siemens concluded that the complaint tabletop was locked by the s12 and did not move as expected when the radiographer wanted to move the tabletop manually, injuring themselves in the process.The parts of the table which were found to be malfunctioning have no impact on the mobility of the tabletop.Siemens recommend docking and undocking of the patient table more gently and allow the system to drive a reference after docking the patient table.With this approach it is unlikely that the tabletop moves so far off center that it becomes blocked and locked in place.Siemens also recommended contacting the siemens service organization early enough to exchange the malfunctioning parts when issues with the system or components of the system are recognized.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
65-1a
malvern, PA 19355
4843234198
MDR Report Key14249185
Report Number3002808157-2022-23708
Device Sequence Number4887499
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public04056869006697
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K202014
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/20/2022
Supplement Date Received by Manufacturer11/10/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date11/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown